Alert archive / Oregon / High Wind Warnings in 2023
High Wind Warning 2, NWS Medford, OR
NWS Medford, OR issued this high wind warning at Jan 6, 2023, 2:44 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 6, 2023, 6:00 AM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2023, 2:44 AM PST (10:44 UTC)
- In effect from
- Jan 6, 2023, 6:00 AM PST
- Expired
- Jan 6, 2023, 5:00 PM PST
- In force
- 11 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217 WWUS76 KMFR 061044 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 244 AM PST Fri Jan 6 2023 ORZ021-022-070000- /O.NEW.KMFR.HW.W.0002.230106T1400Z-230107T0100Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Gold Beach, Nesika Beach, Ophir, and Pistol River 244 AM PST Fri Jan 6 2023 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 5 PM PST THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...South Central Oregon Coast and Curry County Coast, mainly for the headlands, but also along Highway 101 from near Port Orford south to Gold Beach and Pistol River. * WHEN...From 6 AM this morning to 5 PM PST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ081-070000- /O.EXT.KMFR.WI.Y.0002.230106T1400Z-230107T1500Z/ /O.CON.KMFR.HW.A.0002.230107T1500Z-230108T0600Z/ Central Siskiyou County- 244 AM PST Fri Jan 6 2023 ...WIND ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO 7 AM PST SATURDAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...For the Wind Advisory, south winds 20 to 30 mph with gusts up to 55 mph expected. For the High Wind Watch, south winds 25 to 40 mph with gusts up to 65 mph possible. * WHERE...For both the Wind Advisory and the High Wind Watch, the Shasta Valley in Siskiyou County. This includes Montague and Interstate 5 south of Yreka to Weed. * WHEN...For the Wind Advisory, from 6 AM this morning to 7 AM PST Saturday. For the High Wind Watch, from Saturday morning through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. The strongest winds will occur on Saturday. Travel could be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous driving conditions are possible, especially if operating a high profile vehicle. Downed trees and power lines are possible. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ ORZ026-070000- /O.CON.KMFR.WI.Y.0002.230106T1400Z-230107T0300Z/ Jackson County- Including the cities of Medford and Ashland 244 AM PST Fri Jan 6 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE... The southern part of the Rogue Valley, from Ashland to south Medford. This includes portions of Interstate 5 and the communities of Ashland, Phoenix and Talent. This also includes portions of Highway 140 in the Cascade Foothills. * WHEN...From 6 AM to 7 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ085-ORZ030-031-070000- /O.CON.KMFR.HW.A.0002.230107T1500Z-230108T0600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 244 AM PST Fri Jan 6 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...In California, Central Siskiyou County and Modoc County. In Oregon, Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County. This includes higher elevations of the Warners and the Winter Rim. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Travel could be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Dangerous driving conditions are possible, especially if operating a high profile vehicle. Downed trees and power lines are possible. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
229 WWUS76 KMFR 062104 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 104 PM PST Fri Jan 6 2023 ORZ021-022-070100- /O.CON.KMFR.HW.W.0002.000000T0000Z-230107T0100Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Gold Beach, Nesika Beach, Ophir, and Pistol River 104 PM PST Fri Jan 6 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...South Central Oregon Coast and Curry County Coast, mainly for the headlands, but also along Highway 101 from near Port Orford south to Gold Beach and Pistol River. * WHEN...From 6 AM this morning to 5 PM PST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ081-071315- /O.CON.KMFR.WI.Y.0002.000000T0000Z-230107T1500Z/ /O.CON.KMFR.HW.A.0002.230107T1500Z-230108T0600Z/ Central Siskiyou County- 104 PM PST Fri Jan 6 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...For the Wind Advisory, south winds 20 to 30 mph with gusts up to 55 mph expected. For the High Wind Watch, south winds 25 to 40 mph with gusts up to 65 mph possible. * WHERE...For both the Wind Advisory and the High Wind Watch, the Shasta Valley in Siskiyou County. This includes Montague and Interstate 5 south of Yreka to Weed. * WHEN...For the Wind Advisory, from 6 AM this morning to 7 AM PST Saturday. For the High Wind Watch, from Saturday morning through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. The strongest winds will occur on Saturday. Travel could be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous driving conditions are possible, especially if operating a high profile vehicle. Downed trees and power lines are possible. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ ORZ026-070300- /O.CON.KMFR.WI.Y.0002.000000T0000Z-230107T0300Z/ Jackson County- Including the cities of Medford and Ashland 104 PM PST Fri Jan 6 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...The southern part of the Rogue Valley, from Ashland to south Medford. This includes portions of Interstate 5 and the communities of Ashland, Phoenix and Talent. This also includes portions of Highway 140 in the Cascade Foothills. * WHEN...From 6 AM to 7 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ085-ORZ030-031-071315- /O.CON.KMFR.HW.A.0002.230107T1500Z-230108T0600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 104 PM PST Fri Jan 6 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...In California, Central Siskiyou County and Modoc County. In Oregon, Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County. This includes higher elevations of the Warners and the Winter Rim. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Travel could be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Dangerous driving conditions are possible, especially if operating a high profile vehicle. Downed trees and power lines are possible. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Visit us at https://www.weather.gov/Medford
520 WWUS76 KMFR 070051 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 451 PM PST Fri Jan 6 2023 ORZ021-022-070200- /O.EXP.KMFR.HW.W.0002.000000T0000Z-230107T0100Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Gold Beach, Nesika Beach, Ophir, and Pistol River 451 PM PST Fri Jan 6 2023 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM PST THIS AFTERNOON... While isolated areas may continue to see strong winds, this will be short-lived. Therefore the High Wind Warning will be allowed to expire. $$ CAZ081-070900- /O.CON.KMFR.WI.Y.0002.000000T0000Z-230107T1500Z/ /O.CON.KMFR.HW.A.0002.230107T1500Z-230108T0600Z/ Central Siskiyou County- 451 PM PST Fri Jan 6 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...For the Wind Advisory, south winds 20 to 30 mph with gusts up to 55 mph expected. For the High Wind Watch, south winds 25 to 40 mph with gusts up to 65 mph possible. * WHERE...For both the Wind Advisory and the High Wind Watch, the Shasta Valley in Siskiyou County. This includes Montague and Interstate 5 south of Yreka to Weed. * WHEN...For the Wind Advisory, from 6 AM this morning to 7 AM PST Saturday. For the High Wind Watch, from Saturday morning through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. The strongest winds will occur on Saturday. Travel could be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous driving conditions are possible, especially if operating a high profile vehicle. Downed trees and power lines are possible. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ ORZ026-070300- /O.CON.KMFR.WI.Y.0002.000000T0000Z-230107T0300Z/ Jackson County- Including the cities of Medford and Ashland 451 PM PST Fri Jan 6 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...The southern part of the Rogue Valley, from Ashland to south Medford. This includes portions of Interstate 5 and the communities of Ashland, Phoenix and Talent. This also includes portions of Highway 140 in the Cascade Foothills. * WHEN...From 6 AM to 7 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ085-ORZ030-031-070900- /O.CON.KMFR.HW.A.0002.230107T1500Z-230108T0600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 451 PM PST Fri Jan 6 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...In California, Central Siskiyou County and Modoc County. In Oregon, Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County. This includes higher elevations of the Warners and the Winter Rim. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Travel could be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Dangerous driving conditions are possible, especially if operating a high profile vehicle. Downed trees and power lines are possible. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Jan 5, 9:41 PM PST, 5 hours 3 minutes earlier.
Area forecast discussion, Jan 5, 9:41 PM PST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
941 PM PST Thu Jan 5 2023
.DISCUSSION... The winds have calmed down this evening, but this
break will be short-lived as the next system arrives Friday
morning. The newest guidance showed an increase in winds for the
Shasta and Rogue Valleys, prompting the need for a Wind Advisory
Friday. See the NPWMFR for more details.
This system will also bring periods of heavy snow along with the
winds for parts of Siskiyou County, so we upgraded the Winter
Storm Watch to a Winter Storm Warning. Visit the WSWMFR for more
details. This system is just one of many in our parade of active
weather, with the system after that affecting areas of southern
Oregon and northern California on Saturday. See the previous
discussion for more information on the forecast.
-Hermansen
&&
.AVIATION...06/00Z TAFs...Rain and MVFR/IFR conditions will increase
in coverage from west to east this evening into tonight as the next
front approaches through the area. Ceilings should improve to VFR
for most areas by morning, although brief periods of MVFR could
continue for much of the day. Gusty winds, terrain obscurations, and
LLWS will also be concerns throughout the TAF period, mainly along
and west of the Cascades. -BPN/Petrucelli
&&
.MARINE...Updated 800 PM PST Thursday 5 January 2023...
Seas were at a peak Thursday afternoon, but very high and very steep
seas will continue tonight due to long period west-southwest swell
and residual fresh swell.
Yet another low will build up out of the south and strengthen as it
moves towards Canada Friday. Gale force winds and very steep
building seas are expected once again during this period. Beyond
Friday, the weather looks very unsettled with storms strengthening
over the Pacific into next week, impacting the area on a nearly
daily basis. -BPN/DW
&&
.PREV DISCUSSION... /Issued 252 PM PST Thu Jan 5 2023/
DISCUSSION...Winds across the region have decreased below warning
and advisory levels, but gusty winds remain this afternoon.
Showers continue to taper off tonight into early Friday morning
ahead of the next front moving in Friday, This system is
indicating as another winds system, but not as windy as the last
system. the strongest winds are expected in the Shasta Valley and
mostly higher elevations east of the Cascades, Like the last
system, the Mount Shasta region will see the greatest snow
amounts, but with lower winds the precipitation rates are not
expected to start as strong, and with the lower precipitation
rates snow levels are not expected to start as low, with the
greatest amounts being above 4500 ft elevation, with sub advisory
amounts possible below that elevation. However, above 4500 ft
elevation, snow amounts are not expected to be much lower than the
last system. Watches for the the snow in Siskiyou County and the
winds in the Shasta Valley an portions of the east side have been
issued.
This front is expected to stall over the region as the closed
upper low slowly curves in towards the coast before swinging to
the northeast Saturday. Winds and snow coverage and amounts may
possibly be the same as Friday's, but models diverge quite a bit
with strength and confidence is not high enough to issue a watch
for this timeframe at this time. -Sven
Discussion...(Sunday through Thursday). The pattern will
remain active for the foreseeable future with a parade of systems
moving through the area. The pattern that has set up over the
Pacific remains fairly consistent with systems lined up as far west
as the Aleutians.
The main challenge during this time will be the timing, intensity,
and track of each individual upper low trough, surface fronts and
surface low pressures. Unfortunately the individual ensemble members
show a great amount of variation, which makes it difficult to pin
down the details at this time. The one thing we do know is the wet
and windy pattern will continue, with additional systems moving
through the area about once every one or two days.
We'll have a system move into the area Sunday morning bring moderate
to occasionally heavy precipitation in northern California and the
coastal mountains in southwest Oregon. A front will move through
with precipitation generally diminishing, but not ending completely.
Moderate to occasionally strong winds are also expected along the
coast, eastside and portions of the westside, especially over the
higher terrain.
A "relative" break in the action is anticipated Sunday afternoon
into Sunday evening, then another system will bring another round of
moderate to occasionally heavy precipitation and moderate to strong
winds to similar locations late Sunday night into Monday morning
followed by a front Monday afternoon. Snow levels during this time
will fluctuate, especially during periods of when the warm front
moves through where they can end up around 5000 feet, followed by
the cold front where they could lower to around 4000 feet. Areas
above 5000 feet are likely to have some travel impacts. Thats' not
to day areas above 4000 wont't but the chances will be diminished
some. With that said, keep in mind the timing that's being
communicated in this discussion will likely change by this time
tomorrow. The best advice is to stay tuned for the latest updates.
There is "some" evidence supporting the continued wet and windy
pattern through at least the middle of the month, with a pattern
chance for the latter part of the month with troughing developing in
the eastern part of the U.S. with riding building over the Pacific
Northwest. However a different data set (showing the same
parameters) are not as convincing. The net result, the CPC outlook
for above normal precipitation for the entire forecast area through
the majority of the month remains valid. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Saturday morning through Saturday evening
for ORZ030-031.
High Surf Warning until 4 AM PST Friday for ORZ021-022.
Wind Advisory from 6 AM to 7 PM PST Friday for ORZ026.
CA...Winter Storm Warning from 10 AM Friday to 4 PM PST Saturday
above 4500 feet for CAZ080>083.
Wind Advisory from 6 AM to 7 PM PST Friday for CAZ081.
High Wind Watch from Saturday morning through Saturday evening
for CAZ081-085.
PACIFIC COASTAL WATERS...Hazardous Seas Warning until 4 AM PST Friday
for PZZ350-356-370-376.
Gale Warning from 4 AM to 7 PM PST Friday for PZZ350-356-370-
376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 9:35 PM PST | Wind Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 4 days |
| Jan 6, 3:24 AM PST | Small Craft Advisory | MFR | 24 hr | |
| Jan 6, 2:29 PM PST | Hazardous Seas Watch | MFR | 13 hr |
Nearby
High Wind Warnings in Oregon, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.